Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Allergic to vitamin C/ citric acid?
    avatar
    JulieWit posted:
    My husband has a severe allergy to vitamin C, and it seems to be getting worse. He cannot eat any citrus fruit or anything with high doses of vitamin C, like peppers, tomatoes, etc. Too much C creates stomach cramps, rashes and real discomfort. Pineapples give him a "chemical" burn in his mouth and creates blisters and sores. I can only imagine what is going on in his stomach. There used to be a time when he could have say spaghetti once a week without any ill effects...but now even that is not possible. Is it possible for him to take anything? Don't we need vitamin C in our diets? Now he is telling me that he is lactose intolerant, that all dairy products are having the same reactions of cramping, discomfort, etc... I have asked him to keep a food diary and will make an appointment with an allergist for more testing. Any other suggestions, I don't know what to buy or cook anymore, since almost everything has vitamin C!
    Reply
     
    avatar
    ncalgal responded:
    Julie, I am on WebMD today, to see if it is possible to have an allergic reaction to citrus. Reading your post, it appears one can. For the first time in my 79 years, I have a rash, and really nothing new in my life to account for it, if it is an allergic reaction. But our crop of oranges is huge, and I am eating a lot of them. It occured to me there might be a connection. I've always eaten oranges, of course, but possibly over-doing now. Doctor has me using ZEASORB-AF powder (AF for anti-fungal) which relieves itch and keeps certain areas drier.

    The doctor is also "tinkering" with my blood pressure drugs, as they can cause a rash. He has removed one from my regimen, and has tried two others. I may see a slight improvement in the inner thigh area.

    Your post raises important questions. How does one get Vitamin C if taking it causes such turmoil? I hope your visit with an allergist is productive. Keep us posted.

    Carol


    Helpful Tips

    Eczema CareExpert
    Emerging research has shown that skin barrier dysfunction plays a central role in atopic dermatitis. Both the involved skin and even the ... More
    Was this Helpful?
    26 of 36 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center